MAUDE Adverse Event Report: APOLLO ENDOSURGERY, INC. LAP-BAND® SYSTEM 9.75 WITH ACCESS PORT I; ADJUSTABLE GASTRIC BAND

APOLLO ENDOSURGERY, INC. LAP-BAND® SYSTEM 9.75 WITH ACCESS PORT I; ADJUSTABLE GASTRIC BAND
Model Number B-2210
Medical Device Problem Code Fluid/Blood Leak (1250)
Health Effect - Clinical Code Weight Changes (2607)
Date of Event 07/15/2016
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Unknown taper.Medwatch sent to the fda on 02/10/2017.The reporter of the event was asked to return the product for analysis.To date, apollo has not received the device.The connector type is unknown.If returned, visual examination can determine the taper type associated with this event.Device labeling addresses the reported events as follows: caution: care must be taken during band adjustment to avoid puncturing the tubing that connects the access port and band, as this will cause leakage and deflation of the inflatable section.Failure to create a stable, smooth path for the access port tubing, without sharp turns or bends, can result in tubing breaks and leakage.In order to avoid incorrect placement, the port should be placed lateral to the trocar opening.A pocket must be created for the port so that it is placed far enough from the trocar path to avoid abrupt kinking of the tubing.The tubing path should point in the direction of the access port connector so that the tubing will form a straight line with a gentle arching transition into the abdomen.Adverse events: it is important to discuss all possible complications and adverse events with your patient.Complications which may result from the use of this product include the risks associated with the medications and methods utilized in the surgical procedure, the risks associated with any surgical procedure and the patient's degree of intolerance to any foreign object implanted in the body.Ulceration, gastritis, gastroesophageal reflux, heartburn, gas bloat, dysphagia, dehydration, constipation, and weight regain have been reported after gastric restriction procedures.Deflation of the band may occur due to leakage from the band, the port or the connecting tubing.Caution: patients should be advised that the lap-band system is a long-term implant.Explant (removal) and replacement surgery may be indicated at any time.Medical management of adverse reactions may include explantation.Revision surgery for explantation and replacement may also be indicated to achieve patient satisfaction.
 
Event or Problem Description
Reported as: a patient with the lap-band system was reported to have "over the past six or so months [patient] had noticed no restriction, and had gained lots of weight.[patient] was found to not have any volume in [patient's] lap band in the clinic.A diagnostic study was done revealing a large leak in the tubing.It was difficult to tell were the leak was located whether it was distal near the port or proximal near the lap band.A diagnostic laparoscopy was done to get at the section, with hopes of repairing the tubing by exteriorizing the leak and bring in into the surface and slicing a new piece of tubing, however there was a possibility that this will be too close to the lap band itself.That required ultimately replacing the entire system." the device was explanted and replaced.
 
Additional Manufacturer Narrative
Taper ii.Device evaluation summary: the device was returned to apollo for analysis, and visual examination confirmed the connector type as taper ii.A visual examination was performed on the device, and noted blue discoloration on the lap-band shell, band tubing, taper, and port tubing.White particles were noted on the band shell and ring.The band tubing was noted to be separated near the belt.Needle marks were noted on the port septum.A port leak test was performed and leakage was observed from the tubing.An air leak test was not feasible as the band ring was cut.A fill inspection test was performed and blockage was observed.Under microscopic analysis, a smooth opening was noted in the port tubing, consistent with wear and thinning.The port tubing attached to the access port, band tubing, and band ring had surgical end cuts, consistent with device removal.

Brand Name
LAP-BAND® SYSTEM 9.75 WITH ACCESS PORT I
Common Device Name
ADJUSTABLE GASTRIC BAND
Manufacturer (Section D)
APOLLO ENDOSURGERY, INC.
1120 s capitol of texas hwy
bldg 1, ste 300
austin TX 78746
MDR Report Key6323455
Report Number3006722112-2017-00032
Device Sequence Number19122578
Product Code LTI
UDI-Device Identifier10811955020145
UDI-Public(01)10811955020145(11)310808(17)300806(10)1317912
Combination Product (Y/N)N
Initial Reporter StateAR
Initial Reporter CountryUS
PMA/510(K) Number
P000008
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2006
Device Explanted Year2017
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 05/19/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Expiration Date08/30/2008
Device Model NumberB-2210
Device Catalogue NumberB-2210
Device Lot Number1317912
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer02/21/2017
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 01/12/2017
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date02/10/2017
Supplement Report FDA Received Date06/15/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age30 YR
Patient Weight104